Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Ann Pharmacother. 2004 May;38(5):812-6. Epub 2004 Mar 16.

Possible association of acute lateral-wall myocardial infarction and bitter orange supplement.

Author information

  • 1Department of Clinical and Administrative Services, School of Pharmacy, Mercer University, Atlanta, GA 30341-4155, USA. Nykamp_D@Mercer.edu

Abstract

OBJECTIVE:

To report a possible incidence of acute lateral-wall myocardial infarction (MI) coinciding with the use of a Citrus aurantium L. (bitter orange)-containing dietary supplement in a patient with undetected coronary vascular disease.

CASE SUMMARY:

A 55-year-old white woman presented to the emergency department with symptoms of dull aching shoulder and chest pain. A review of medications during cardiac rehabilitation revealed the patient had ingested a multicomponent dietary supplement for weight loss containing 300 mg of bitter orange (Edita's Skinny Pill) for the past year. Although the patient's past medical history did not include hypertension, coronary disease, or hyperlipidemia, an arteriogram revealed a lesion in the left main coronary artery. She did have a smoking history. She was diagnosed with acute lateral-wall MI and hospitalized for 4 days.

DISCUSSION:

Consumers generally consider dietary supplements safe. However, some supplements taken for weight loss contain ingredients that have been associated with cardiovascular events. Although consumers are becoming more aware of the serious adverse effects secondary to products containing ingredients such as Ma huang and ephedra, reports involving other ingredients are increasing. Bitter orange or synephrine, found in bitter orange, has been associated with adverse cardiovascular reactions. Based on the Naranjo probability scale, C. aurantium is possibly associated with this cardiovascular event.

CONCLUSIONS:

The use of C. aurantium-containing supplements may present as a risk for cardiovascular toxicity; however, additional studies/case reports are needed to validate this conclusion.

PMID:
15026566
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk